Too Much of a Good Thing: Avoiding Polypharmacy
You probably already know that mixing medications without the careful supervision of a healthcare provider can cause serious health problems. Did you know there is a word for this? It’s called “polypharmacy” – and its symptoms are often confused with the conditions being treated, or even normal aging. Because the average older adult takes 4 medications daily, it’s especially important to keep an eye out if you or your loved ones are in this population.
There are some simple steps you can take to help protect yourself or your loved one. This article from AgingCare.com has some great information on what you can do. First and foremost, make sure to inform your doctor of all the details of your current medications: dosage, timing, strength (i.e. in milligrams). Try to use one pharmacy to fill all prescriptions. Carefully read the medication guide that comes with your prescriptions. And if you notice one of these signs of dangerous drug interactions, make sure to seek medical attention:
Tiredness, sleepiness or decreased alertness
Constipation, diarrhea or incontinence
Loss of appetite
Confusion, either continuous or episodic
Depression or general lack of interest
Hallucinations, such as seeing or hearing things
Anxiety or excitability
Decreased sexual behavior
Read more about preventing polypharmacy at AgingCare.com.
Contact Annie for more information on Dementia Care Coaching ONLINE SCHEDULING